Electronic Communications in Probability

Heat Kernel Asymptotics on the Lamplighter Group

David Revelle

Full-text: Open access


We show that, for one generating set, the on-diagonal decay of the heat kernel on the lamplighter group is asymptotic to $c_1 n^{1/6}\exp[-c_2 n^{1/3}]$. We also make off-diagonal estimates which show that there is a sharp threshold for which elements have transition probabilities that are comparable to the return probability. The off-diagonal estimates also give an upper bound for the heat kernel that is uniformly summable in time. The methods used also apply to a one dimensional trapping problem, and we compute the distribution of the walk conditioned on survival as well as a corrected asymptotic for the survival probability. Conditioned on survival, the position of the walker is shown to be concentrated within $\alpha n^{1/3}$ of the origin for a suitable $\alpha$.

Article information

Electron. Commun. Probab., Volume 8 (2003), paper no. 16, 142-154.

Accepted: 10 November 2003
First available in Project Euclid: 18 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)

This work is licensed under aCreative Commons Attribution 3.0 License.


Revelle, David. Heat Kernel Asymptotics on the Lamplighter Group. Electron. Commun. Probab. 8 (2003), paper no. 16, 142--154. doi:10.1214/ECP.v8-1092. https://projecteuclid.org/euclid.ecp/1463608900

Export citation


  • Anlauf, Joachim K, Asymptotically exact solution of the one-dimensional trapping problem, Phys. Rev. Letters 52 (1984), 1845–1848.
  • Antal, Peter. Enlargement of obstacles for the simple random walk. Ann. Probab. 23 (1995), no. 3, 1061–1101.
  • Avez, André. Limite de quotients pour des marches aléatoires sur des groupes. (French) C. R. Acad. Sci. Paris Sér. A-B 276 (1973), A317–A320.
  • Cartwright, Donald I. On the asymptotic behaviour of convolution powers of probabilities on discrete groups. Monatsh. Math. 107 1989), no. 4, 287–290.
  • Coulhon, T.; Grigor'yan, A.; Pittet, C. A geometric approach to on-diagonal heat kernel lower bounds on groups. Ann. Inst. Fourier (Grenoble) 51 (2001), no. 6, 1763–1827.
  • Dicks, Warren; Schick, Thomas. The spectral measure of certain elements of the complex group ring of a wreath product. Geom. Dedicata 93 (2002), 121–137.
  • Èrshler, A. G. On the asymptotics of the rate of departure to infinity. (Russian) Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 283 (2001), Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 6, 251–257, 263.
  • Grigorchuk, Rostislav I.;.Zuk, Andrzej. The lamplighter group as a group generated by a 2-state automaton, and its spectrum. Geom. Dedicata 87 (2001), no. 1-3, 209–244.
  • Hebisch, W.; Saloff-Coste, L. Gaussian estimates for Markov chains and random walks on groups. Ann. Probab. 21 (1993), no. 2, 673–709.
  • Hughes, Barry D. Random walks and random e nvironments. Vol. 1. Random walks. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1995. xxii+631 pp. ISBN: 0-19-853788-3.
  • Lawler, Gregory F. Intersections of random walks. Probability and its Applications. Birkhäuser Boston, Inc., Boston, MA, 1991. 219 pp. ISBN: 0-8176-3557-2.
  • Pittet, C.; Saloff-Coste, L. On random walks on wreath products. Ann. Probab. 30 (2002), no. 2, 948–977.
  • Pittet, Ch.; Saloff-Coste, L. On the stability of the behavior of random walks on groups. J. Geom. Anal. 10 (2000), no. 4, 713–737.
  • Pruitt, William E. The rate of escape of random walk. Ann. Probab. 18 (1990), no. 4, 1417–1461.
  • Sznitman, Alain-Sol. Brownian motion, obstacles and random media. Springer Monographs in Mathematics. Springer-Verlag, Berlin, 1998. xvi+353 pp. ISBN: 3-540-64554-3.
  • Unnikrishnan, K.; Prasad, M. A. Random walk on a one-dimensional lattice with a random distribution of traps. Phys. Lett. A 100 (1984), no. 1, 19–20.
  • Varopoulos, Nicholas Th. Random walks on soluble groups. Bull. Sci. Math. (2) 107 (1983), no. 4, 337–344.
  • Woess, Wolfgang. Random walks on infinite graphs and groups–-a survey on selected topics. Bull. London Math. Soc. 26 (1994), no. 1, 1–60.